Alert archive / Iowa / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 30, NWS Quad Cities, IA

May 6, 2008Benton County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at May 6, 2008, 9:01 PM CDT for Benton County, Iowa. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 6, 2008, 9:01 PM CDT (02:01 UTC)
Expired
May 6, 2008, 10:00 PM CDT
In force
59 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon

County Benton County, IA

The radar

The Quad Cities radar (KDVN), 132 km from the middle of the area, began a volume at 02:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 6, 9:15 PM CDTTSTM WND GST 601 Se Vinton, IAWINDS SUSTAINED AT 40 TO 49 MPH WITH HIGHER GUSTS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 2.0 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2008-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2008-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2257 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 070202
SVRDVN
IAC011-070300-
/O.NEW.KDVN.SV.W.0030.080507T0201Z-080507T0300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
901 PM CDT TUE MAY 6 2008

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BENTON COUNTY IN EAST CENTRAL IOWA...

* UNTIL 1000 PM CDT.

* AT 859 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND   
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS MOST SEVERE PART OF THE 
STORM WAS LOCATED APPROXIMATELY 12 MILES WEST OF KEYSTONE...OR 20 
MILES SOUTHWEST OF VINTON...AND WAS MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  KEYSTONE AROUND 915 PM CDT...
  7 MILES SOUTH OF GARRISON AROUND 920 PM CDT...
  VAN HORNE AROUND 925 PM CDT...
  8 MILES SOUTH OF VINTON AROUND 930 PM CDT...
  NEWHALL AROUND 935 PM CDT...
  SHELLSBURG AND ATKINS AROUND 945 PM CDT...

THIS INCLUDES INTERSTATE 380 BETWEEN MILE MARKERS 41 AND 48.

THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.

LAT...LON 4229 9184 4187 9184 4187 9229 4229 9229
TIME...MOT...LOC 0201Z 270DEG 30KT 4205 9237

$$

WOLF
2 follow-up statements
000 
WWUS53 KDVN 070216
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
915 PM CDT TUE MAY 6 2008

IAC011-070300-
/O.CON.KDVN.SV.W.0030.000000T0000Z-080507T0300Z/
BENTON IA-
915 PM CDT TUE MAY 6 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR BENTON COUNTY...

AT 912 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED
APPROXIMATELY ALONG A LINE EXTENDING FROM CHENEY TO BELLE PLAINE...OR
ALONG A LINE EXTENDING FROM 10 MILES NORTHEAST OF VINTON TO 11 MILES
NORTHWEST OF MARENGO...MOVING EAST AT 35 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  VAN HORNE...URBANA...SPENCERS GROVE AND LUZERNE AROUND 920 PM
  CDT...
  BLAIRSTOWN AROUND 925 PM CDT...
  NEWHALL AROUND 930 PM CDT...
  WATKINS AND SHELLSBURG AROUND 935 PM CDT...
  WATKINS AND NORWAY AROUND 940 PM CDT...

LAT...LON 4229 9184 4187 9184 4187 9229 4229 9229
TIME...MOT...LOC 0215Z 269DEG 29KT 4229 9190 4187 9224

$$

WOLF
000 
WWUS53 KDVN 070255
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
954 PM CDT TUE MAY 6 2008

IAC011-070304-
/O.EXP.KDVN.SV.W.0030.000000T0000Z-080507T0300Z/
BENTON IA-
954 PM CDT TUE MAY 6 2008

...THE SEVERE THUNDERSTORM WARNING FOR BENTON COUNTY EXPIRES AT 1000
PM CDT...

THE THUNDERSTORM THAT WAS CAPABLE OF PRODUCING SEVERE WEATHER WILL 
MOVE OUT OF BENTON COUNTY BY 1000 PM. THEREFORE THE SEVERE 
THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 4229 9184 4187 9184 4187 9229 4229 9229
TIME...MOT...LOC 0254Z 269DEG 29KT 4229 9148 4188 9182

$$

WOLF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 2:40 PM CDT, 6 hours 21 minutes earlier.

Area forecast discussion, May 6, 2:40 PM CDT, 6 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
240 PM CDT TUE MAY 6 2008

.SYNOPSIS...
COLD FRONT FROM THE WESTERN DAKOTAS TO WESTERN NEBRASKA WILL PUSH
INTO THE REGION BY WEDNESDAY MORNING. THUNDERSTORMS SHOULD ACCOMPANY
THE FRONTAL PASSAGE. POTENT UPPER LOW IN SOUTHERN ARIZONA IS PROGGED
TO MOVE EASTWARD INTO ARKANSAS BY THURSDAY...KEEPING HEAVIEST RAINS
SOUTH OF THE DVN CWA. ENERGETIC PATTERN THIS PERIOD WITH SHORT WAVES
MOVING THROUGH THE ZONAL FLOW...BUT THEIR IMPACT ON OUR REGION
REMAINS TO BE SEEN.

&&

.SHORT TERM...TONIGHT...
WARM AIR ADVECTION PATTERN PRODUCING ACCAS WITH A FEW LIGHT SHOWERS
OCCURRING IN THE EXTREME SOUTHERN CWA REMAINDER OF THIS AFTERNOON
AND EARLY EVENING. HOWEVER...FOCUS FOR NUMEROUS THUNDERSTORM
DEVELOPMENT REMAINS WELL TO THE WEST. MCS IN THE SOUTHERN PLAINS HAS
WEAKENED CONSIDERABLY ALLOWING FOR BETTER SOUTHERLY FLOW AND
MOISTURE TRANSPORT UP THROUGH THE PLAINS. WATER VAPOR LOOP SHOWS
TROUGH DIVING INTO THE NORTHERN PLAINS WHICH SHOULD INCREASE
THUNDERSTORM COVERAGE IN KS/NE/SE SD. THIS SHOULD LINK UP WITH
ONGOING THUNDERSTORMS IN SOUTHERN MN...EVENTUALLY SPREADING
SOUTHEAST AS AN MCS AS COLD FRONT AND UPPER SUPPORT MOVES ACROSS THE
REGION. THEREFORE...WILL CONTINUE WITH LIKELY POPS WITH GOOD FORCING
ESPECIALLY FROM LATE THIS EVENING AND THROUGH THE OVERNIGHT HOURS.
LOCALLY HEAVY RAIN IS EXPECTED BUT MAIN THREAT OF SEVERE WEATHER
APPEARS TO BE WEST OF THE DVN CWA.

..HAASE..

.LONG TERM...WEDNESDAY THROUGH NEXT TUESDAY...
THE MCS SHOULD BE ONGOING OVER PORTIONS OF THE CWA AT 12Z WEDNESDAY
MORNING.  THOUGH THE EVOLUTION OF THE MCS IS IN QUESTION...THE OVER
ALL SETUP OF THE 850MB LLJ AIMED OVER THE CWA TOWARDS 12Z SHOULD
RESULT IN AT LEAST SCATTERED SHOWERS AND THUNDERSTORMS...WITH
POTENTIALLY WIDESPREAD COVERAGE IF IT IS RIDING UP OVER TOP OF A MCS
PRODUCED COLD POOL.  BY EARLY AFTERNOON...FORCING SHOULD BE SOUTH OF
THE CWA...AND THE SUN SHOULD FILTER THROUGH...RESULTING IN HIGHS
AROUND 70.

WE SHOULD BE COOL...BUT MOSTLY DRY WEDNESDAY NIGHT THROUGH THURSDAY
NIGHT AS THE SYSTEM PASSES TO THE SOUTH OF THE CWA. WE HAVE CUT ALL
BUT THE SOUTHERN TIER COUNTY POPS...WITH THE NORTH SEEING SOME GOOD
SUNSHINE DURING THIS PERIOD.

BEYOND THURSDAY NIGHT...THE EXTENDED IS VERY UNSETTLED...WITH MANY
WAVES IN ACTIVE ZONAL FLOW.  THE ECMWF AND GFS BOTH SHOW A
SIGNIFICANT STORM FOR THE WEEKEND...BUT DETAILS ON THIS ARE WIDELY
VARIED. BEHIND THIS STORM...QUIET WEATHER SHOULD LINGER THROUGH
TUESDAY MORNING.

..ERVIN..

&&

.AVIATION...
THUNDERSTORMS FORMING IN NE/KS/SE SD/SOUTHERN MN REGION WILL SLIDE
SOUTHEAST AND SHOULD IMPACT ALL TAF SITES...ESPECIALLY FROM ABOUT
04-12Z TIME FRAME AS A COLD FRONT MOVES THROUGH THE REGION BY
WEDNESDAY MORNING. SHOWERS WILL THEN END BY MIDDAY WEDNESDAY AT MOST
SITES BUT KBRL WHERE SHOWERS SHOULD CONTINUE INTO WEDNESDAY
AFTERNOON. EXPECT SCT CU AND BKN MIDDLE AND HIGH LEVEL CLOUDS
THROUGH THE EVENING HOURS. EXPECT MVFR AND BRIEF IFR CONDITIONS IN
TSRA. SOUTH WINDS AHEAD OF FRONT WILL GUST TO AROUND 20 KNOTS...WITH
WINDS SHIFTING TO THE WEST BEHIND FRONT AND THEN NORTHWEST TO NORTH
WEDNESDAY AFTERNOON.

..HAASE..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

ERVIN/HAASE
Hazardous weather outlook, May 6, 4:55 AM CDT, 16 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED DAYS TWO THROUGH SEVEN
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
455 AM CDT TUE MAY 6 2008

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-071000-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
455 AM CDT TUE MAY 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP OVER THE OUTLOOK AREA THIS AFTERNOON...AND ARE LIKELY
TONIGHT AHEAD OF A COLD FRONT AS IT ADVANCES FROM THE PLAINS INTO
THE MIDWEST. THE MAIN THREAT WILL BE LOCALLY HEAVY RAINFALL.
HOWEVER...AN ISOLATED SEVERE THUNDERSTORM WITH LARGE HAIL AND
DAMAGING WIND CANNOT BE RULED OUT WEST OF THE MISSISSIPPI RIVER.
THE STORM PREDICTION CENTER HAS PLACED PORTIONS OF THE AREA WEST
OF A DUBUQUE TO WASHINGTON LINE IN A SLIGHT RISK FOR SEVERE
THUNDERSTORMS.

MINOR TO MAJOR FLOODING CONTINUES ALONG PORTIONS OF THE
TRIBUTARY RIVERS AND MISSISSIPPI RIVER IN EASTERN IOWA
AND NORTHWEST ILLINOIS. PLEASE SEE THE LATEST FLOOD STATEMENT
FOR DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS ARE EXPECTED WEDNESDAY AS A COLD FRONT
MOVES THROUGH THE REGION. THUNDERSTORMS ARE NOT EXPECTED TO BE
SEVERE.

SATURDAY AND SATURDAY NIGHT...THERE IS A CHANCE OF THUNDERSTORMS
ACROSS THE AREA. IT IS TOO EARLY TO DETERMINE THE POTENTIAL FOR
SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

MCCLURE/SHEETS

In the hours before

Special weather statement, May 6, 8:35 PM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
835 PM CDT TUE MAY 6 2008

IAZ040-041-051-052-063-064-070315-
BUCHANAN-DELAWARE-BENTON-LINN-IOWA-JOHNSON-
INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...VINTON...
CEDAR RAPIDS...MARENGO...IOWA CITY
835 PM CDT TUE MAY 6 2008

...STRONG TO SEVERE THUNDERSTORMS MOVING TOWARD EAST CENTRAL IOWA...

NATIONAL WEATHER SERVICE DOPPLER RADAR AT 830 PM INDICATED A LINE
OF THUNDERSTORMS MOVING TOWARD EAST CENTRAL IOWA. THESE STORMS
HAVE A HISTORY OF PRODUCING WIND GUSTS AROUND 60 MPH AND HAIL UP
TO QUARTER SIZE.

THESE STORMS SHOULD REACH INDEPENDENCE AND VINTON BY 9 PM...AND
CEDAR RAPIDS AND MANCHESTER AROUND 930 PM...AND THE IOWA CITY AREA
AROUND 10 PM.

STAY TUNED FOR FURTHER INFORMATION ON THESE STORMS...AND BE
PREPARED TO MOVE TO A PLACE OF SAFETY IN THE EVENT WARNINGS ARE
ISSUED.

WOLF

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 8:49 PM CDTSevere Thunderstorm WarningDVNBuchanan56 min
May 6, 9:21 PM CDTSevere Thunderstorm WarningDVNDelaware, Jones, Linn54 min
May 6, 9:51 PM CDTTornado WarningDVNJones, Linn24 min
May 6, 10:05 PM CDTSevere Thunderstorm WarningDVNDelaware, Dubuque, Jones, Linn40 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.